Kansas, 2001

Hail and Damaging Winds in Kansas, June 1, 2001

June 1, 2001 · NWS TOP · 5 events in 4 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 2:18 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 1, 2:18 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT FRI JUN 1 2001

SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA.  SEVERE WEATHER
MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY
NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS.

WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE
SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH
...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST
NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA.  STRONG
UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION
FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST.  WILL
WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS.  SURFACE
HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME
LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE
CLOUDS HERE.  SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE
LOOK GOOD FOR NOW.

NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY
NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF
THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT.
ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION.
STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS
BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY.
ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO
WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP
CHANCES.  TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND
70 AND LOWS 50 TO 55.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, Jun 1, 11:06 AM CST, 4 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT FRI JUN 1 2001

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

AT THIS TIME IT APPEARS THAT THUNDERSTORMS...SOME POSSIBLY SEVERE...
MAY DEVELOP OVER PARTS OF NORTH CENTRAL KANSAS AROUND THE MID
AFTERNOON HOURS.  THIS ACTIVITY WOULD THEN SPREAD SOUTHEAST ACROSS
NORTHEAST KANSAS BY THE LATE AFTERNOON HOURS...AND OVER EAST CENTRAL
KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS.

THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES ON THIS POSSIBLE SEVERE WEATHER SITUATION.  THE THREAT OF
SEVERE WEATHER WILL BE ALONG AND AHEAD OF A COLD FRONT THAT WILL
MOVE SOUTHEAST ACROSS THE PAREA LATE THIS AFTERNOON AND EARLY THIS
EVENING.

PF

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
June 1, 3:40 PM CST
Where
Marshall County, 2 mi NW of Axtell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.883, -96.300

Thunderstorm Wind, Nemaha

When
June 1, 3:45 PM CST
Where
Nemaha County, 5 mi NW of Seneca
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.883, -96.133

Thunderstorm Wind, Nemaha

When
June 1, 3:45 PM CST
Where
Nemaha County, Baileyville
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.183

Hail, Brown

When
June 1, 3:58 PM CST
Where
Brown County, 10 mi S of Fairview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -95.733

Hail, Lyon

When
June 1, 4:05 PM CST
Where
Lyon County, Emporia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250770, 5250771, 5250772, 5250773, 5250774.